Winter Weather, Carter
- When
- February 4, 11:00 PM CST to February 5, 8:00 AM CST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
An upper-level storm system lifted northeast out of the southern Plains. An associated weak surface low moved northeast across western Kentucky and southwest Indiana.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level storm system lifted northeast out of the southern Plains. An associated weak surface low moved northeast across western Kentucky and southwest Indiana. A few bands of moderate to locally heavy snowfall occurred to the north and west of the surface low path. Visibility was around one-quarter mile in the bands of heavy snow. Accumulations ranged from 1 to 3 inches across most of southeast Missouri, except for locally around 6 inches in the Perryville area. Less than an inch fell near the Missouri Bootheel, in the counties of Mississippi and New Madrid. Specific snowfall reports included 6 inches in Perryville, 2.5 inches in Marble Hill and Jackson, 2 inches in Ellsinore, and about 1.5 inches at Cape Girardeau and Poplar Bluff. Roads were snow-covered and very slippery. In Jackson in Cape Girardeau County, police responded to 10 traffic mishaps. Eight of the mishaps involved cars sliding into ditches with little or no damage. Cape Girardeau police reported that several cars slid into ditches. An accident on Interstate 55 seriously injured a woman whose vehicle overturned several times after going out of control on an ice-covered bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 10:09 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CST FRI FEB 4 2011
.UPDATE...
PUBLIC PRODUCTS WERE UPDATED TO SHOW MORE OF A MIX OF PRECIPITATION
TYPES INCLUDING RAIN...SLEET AND SNOW THROUGH MIDNIGHT. ALSO
REARRANGED SNOWFALL GRIDS TO REFLECT THE GREATEST AMOUNTS NORTHWEST
OF THE OHIO RIVER IN DEFORMATION ZONE NORTH OF THE LOW PATH. 2 TO 3
INCHES CAN BE EXPECTED IN THAT AREA. SNOW AMOUNTS IN WEST
KENTUCKY...ESPECIALLY TOWARD FT CAMPBELL MAY BE QUITE MEAGER.
APPEARS THAT WARM RAIN SHOWERS WILL PREVAIL AHEAD OF THE UPPER
LOW...AND THAT THE SNOW WITH THE UPPER LOW WILL BE ALONG AND
NORTHWEST OF ITS TRACK...WHICH IS EXPECTED TO BE VERY CLOSE TO THE
OHIO RIVER. REALLY ENJOYING THIS EVER EVOLVING SITUATION.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
WILL MAINTAIN THE WINTER WEATHER ADVISORY FOR SNOW FOR TONIGHT
THROUGH SATURDAY MORNING. VIGOROUS UPPER LEVEL SYSTEM WILL MOVE
TOWARD THE REGION TONIGHT AND ACROSS THE AREA EARLY SATURDAY
MORNING. THE MODELS HAVE COME IN LINE WITH GENERAL QPF AMOUNTS
YIELDING 1 TO PERHAPS ISOLATED 2 INCHES IN SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...WITH APPROXIMATELY 1 TO 3 INCHES IN WEST
KENTUCKY. AS USUAL...TRICKY SNOW FORECAST. WHAT MAKES IT A TAD MORE
DIFFICULT THIS TIME...IS A LACK OF DEEP MOISTURE -10/-20C WHICH MAY
BE A SLIGHT HINDRANCE TO LARGER SNOWFLAKE PRODUCTION. THAT WOULD
TEND TO HOLD ACCUMULATIONS BACK A TAD. HOWEVER RATIOS...GIVEN OUR
LOWS IN THE MID TO UPPER 20S...AND POTENTIAL MODEST DYNAMICAL
COOLING ASPECT...COULD BE THE NECESSARY OFFSETTING FACTOR. USED A
40/40/20 BLEND OF THE GFS/NAM/00Z ECMWF FOR QPF PURPOSES...AND
SNOWFALL FORECASTS. THEY WERE IN FAIRLY GOOD AGREEMENT AND EVER SO
SLIGHTLY HIGHER WITH AMOUNTS.
AT ONSET...THERE COULD BE SOME MIXED PRECIPITATION AS WELL...SO
WILL ACCOUNT FOR A COUPLE OF HOURS OF THAT AT ONSET...BUT WHEN THE
PRECIP INCREASES...IT SHOULD GENERALLY BE SNOW.
WILL KEEP DECENT POPS IN SATURDAY MORNING EAST OF THE MISSISSIPPI
RIVER AND ESPECIALLY THE EVV TRI-STATE. HOWEVER WE THINK THAT THE
ACTIVITY WILL SHIFT FAIRLY QUICKLY TO THE NORTHEAST AND EVENTUALLY
OUT OF THE AREA...AS THE UPPER SYSTEM MOVES NORTHEAST OF THE AREA
THROUGH THE COURSE OF THE DAY. BY SATURDAY NIGHT...THE FORECAST IS
DRY.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY WILL BRING US ANOTHER OPPORTUNITY FOR MIXED PCPN EARLY...
ESPECIALLY OVER SRN IL/SWRN IND...CHANGING TO RAIN BY AFTN ACROSS
MOST OF THE PAH FCST AREA...WITH A POSSIBILITY OF SOME SNOW
CONTINUING IN THE NWRN THIRD INTO THE EVE. OVNGT RAIN SHOULD
TRANSITION TO SNOW AS TEMPS DROP. THIS WILL BE MORE OF AN OPEN
WAVE KIND OF SYSTEM IN THE MID LEVELS...WITH A SFC LOW PASSING
ENEWD THROUGH OUR REGION. THE MODELS DIFFER WITH THE LOW/S
PATH...AND THIS COULD AFFECT THE LOCATION OF THE RAIN/SNOW/SLEET
LINES. BY MON...COLDER AIR MOVING IN WILL MAKE THE ATMOSPHERE MORE
CONDUCIVE TO SNOW. ATTM IT APPEARS BY THE TIME THE EVENT ENDS MON
NIGHT...THE REGION SHOULD GENERALLY HAVE 2 INCHES OR LESS.
THE DETERMINISTIC GFS MODEL SEEMS TO BE THE OUTLIER REGARDING THE
ONSET OF THE NEXT PCPN EVENT...SHOVING THE BAROCLINIC ZONE SOUTH
MUCH QUICKER THAN THE ECMWF/GEM. THE GFS ENSEMBLE MEAN SHOWS THE
MAIN PUNCH OF THE NEXT WAVE OF THIS ACTIVE MID LEVEL PATTERN TO BE
ON WED. FOR NOW...WE WILL KEEP THE FCST PCPN FREE FOR TUE/TUE
NIGHT. THE ECMWF SOLUTION WAS GIVEN THE MOST WEIGHT FOR THE LATTER
PART OF THE FCST PACKAGE...THUS FOR NOW THE PCPN WINDOW WILL BE
WED/WED NIGHT/THU WITH THIS SYSTEM. THERE IS A STRONG SIGNAL FROM
THE MODELS FOR MUCH COLDER AIR TO BE MOVING IN...SO THE PCPN IN
THIS TIME FRAME IS EXPECTED TO BE ALL SNOW. EXPECTED AMOUNTS ARE
UNCERTAIN ATTM. FRIDAY MRNG COULD YIELD NEAR ZERO TEMPS WITHOUT
THE WIND CHILL...WHICH COULD BREAK SOME RECORDS.
&&
.AVIATION...
SCATTERED TO NUMEROUS LIGHT SNOW SHOWERS ARE CURRENTLY SPREADING
NORTHEAST ACROSS MUCH OF SOUTHEAST MISSOURI. EXPECT MAINLY VFR SNOW
SHOWERS THROUGH MUCH OF THE EVENING IN THE SOUTHWEST HALF OF THE
AREA...EVENTUALLY SPREADING INTO THE KEVV AND KOWB AREAS BY 06Z.
CONDITIONS WILL BEGIN TO TANK AS THE UPPER LEVEL STORM SYSTEM BEGINS
TO MOVE THROUGH THE AREA LATE THIS EVENING AND OVERNIGHT. THERE MAY
BE A FEW HOURS OF MVFR CONDITIONS...BUT PREPONDERANCE OF EVIDENCE IS
THAT IFR CONDITIONS WILL QUICKLY GET ESTABLISHED ONCE THE WIDESPREAD
SNOW SETS IN OVERNIGHT THROUGH SATURDAY MORNING. SNOWS WILL
GRADUALLY TAPER OFF FROM WEST TO EAST FROM MIDDAY THROUGH THE MID
AFTERNOON. IFR OR LOW MVFR CEILINGS WILL PREVAIL BEHIND THE SNOW FOR
THE REMAINDER OF THE TAF PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SHORT TERM...DRS/CN
LONG TERM....DB
AVIATION.....DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1115 AM CST FRI FEB 4 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1115 AM CST FRI FEB 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY WILL BE IN EFFECT TONIGHT THROUGH SATURDAY MORNING. LIGHT SNOW WILL DEVELOP THIS EVENING ACROSS SOUTHEAST MISSOURI... WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. BY MIDNIGHT...AND THROUGH THE REST OF THE NIGHT...THE SNOW WILL EXPAND INTO SOUTHWEST INDIANA AND ACROSS THE REST OF SOUTHERN ILLINOIS. REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL CONTINUE IN THE MORNING...ESPECIALLY EAST OF THE MISSISSIPPI RIVER...BUT A DIMINISHING TREND IS EXPECTED AS THE ACTIVITY MOVES NORTHEAST. BY AFTERNOON MOST LINGERING LIGHT SNOW ACTIVITY SHOULD BE OUT OF THE AREA. A WINTER WEATHER ADVISORY REMAINS IN EFFECT SATURDAY MORNING FOR THE FOUR STATE REGION. REFER TO THE ADVISORY PRODUCT FOR DETAILS. SNOW CHANCES WILL INCREASE FROM WEST TO EAST STARTING SUNDAY AFTERNOON AND CONTINUE THROUGH MONDAY NIGHT...BUT ONLY MINOR ACCUMULATIONS ARE EXPECTED DURING THIS PERIOD. ANOTHER ROUND OF SNOW IS POSSIBLE AROUND THE MIDDLE OF NEXT WEEK. MORE SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT IN WITH THEIR SNOWFALL TOTALS. JP/CN
The national radar mosaic for the moment the first event began.
8 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273215, 273216, 273217, 273218, 273219, 273199, 273200, 273201, 273220.